The FDA has issued new information about this safety issue, see the FDA Drug Safety Communications issued May 12, 2016, and July 26, 2016.
[For additional information about these drugs, see Fluoroquinolone Antimicrobial Drugs Information]
FDA ALERT [7/8/2008]: FDA is notifying the makers of fluoroquinolone antimicrobial drugs for systemic use of the need to add a boxed warning to the prescribing information about the increased risk of developing tendinitis and tendon rupture in patients taking fluoroquinolones and to develop a Medication Guide for patients. The addition of a boxed warning and a Medication Guide would strengthen the existing warning information already included in the prescribing information for fluoroquinolone drugs.
Fluoroquinolones are associated with an increased risk of tendinitis and tendon rupture. This risk is further increased in those over age 60, in kidney, heart, and lung transplant recipients, and with use of concomitant steroid therapy. Physicians should advise patients, at the first sign of tendon pain, swelling, or inflammation, to stop taking the fluoroquinolone, to avoid exercise and use of the affected area, and to promptly contact their doctor about changing to a non-fluoroquinolone antimicrobial drug.
Selection of a fluoroquinolone for the treatment or prevention of an infection should be limited to those conditions that are proven or strongly suspected to be caused by bacteria.
This information reflects FDA's current analysis of data available to FDA concerning fluoroquinolone antimicrobials. FDA intends to update this sheet when additional information or analyses become available.
FDA is notifying the makers of fluoroquinolone antimicrobial drugs of the need to add a Boxed Warning to the prescribing information about the increased risk of tendinitis and tendon rupture in patients taking fluoroquinolones and to develop a Medication Guide for patients.* Fluoroquinolone antimicrobial drugs are used to treat various bacterial infections. Marketed fluoroquinolone antimicrobial drugs include ciprofloxacin (marketed as Cipro and generic ciprofloxacin), ciprofloxacin extended release (Cipro XR and Proquin XR), gemifloxacin (marketed as Factive), levofloxacin (marketed as Levaquin), moxifloxacin (marketed as Avelox), norfloxacin (marketed as Noroxin), and ofloxacin (marketed as Floxin and generic ofloxacin).
The information regarding warnings for fluoroquinolones and adverse effects on tendons applies to fluoroquinolones for systemic use (e.g., tablets, capsules and injectable formulations); it does not apply to fluoroquinolones for ophthalmic or otic use (e.g., eye drops and ear drops).
Recommendations and Information for Healthcare Professionals to Consider Regarding Fluoroquinolones:
- Fluoroquinolones are associated with an increased risk of tendinitis and tendon rupture. This risk is further increased in those over age 60, those on concomitant steroid therapy, as well as in kidney, heart, and lung transplant recipients. The fluoroquinolone should be discontinued if the patient experiences pain or inflammation in a tendon (symptoms that may precede rupture of the tendon), or tendon rupture. Advise patients, at the first sign of tendon pain, swelling, or inflammation, to stop taking the fluoroquinolone, to avoid exercise and use of the affected area, and to promptly contact their healthcare provider about changing to a non-fluoroquinolone antimicrobial drug.
- Healthcare professionals should consider the potential benefit and risks to each individual patient before prescribing a fluoroquinolone antimicrobial. While most patients prescribed fluoroquinolones tolerate these medicines, rarely patients develop serious adverse reactions which may include convulsions, hallucinations, depression, QTc prolongation and torsade de pointes, or Clostridium difficile associated diarrhea. Rarely, damage to the liver, kidneys or bone marrow, or alterations in glucose homeostasis may occur.
- Fluoroquinolones should only be used for the treatment or prevention of infections that are proven or strongly suspected to be caused by bacteria. Fluoroquinolones, like other antibacterial drugs, do not treat viral infections such as the common cold or influenza.
Information for Healthcare Professionals to Provide When Counseling Patients:
Pain, swelling, inflammation, and tears of tendons including the Achilles, shoulder, hand, or other tendons can happen in patients taking fluoroquinolone antibiotics. Tendons are the areas that connect your muscles to your joints. The Achilles tendon is at the back of the ankle. The chance of getting tendon problems is higher if you are:
- over 60 years of age
- taking steroids (corticosteroids)
- a kidney, heart, or lung transplant recipient
Other reasons for tendon ruptures include:
- physical activity or exercise
- kidney failure
- tendon problems in the past, such as with rheumatoid arthritis
Call your healthcare provider right away at the first signs or symptoms of pain, swelling or inflammation in a tendon area. These could be symptoms of tendinitis or tendon rupture. Stop taking your fluoroquinolone until a healthcare provider has determined that you do not have tendinitis or a tendon rupture. Signs or symptoms of tendon rupture include:
- a snap or pop in a tendon area
- bruising right after an injury in a tendon area
- inability to move the affected area or bear weight
At the first sign of pain, swelling, or inflammation in a tendon area, avoid exercise and use of the affected area.
Talk to your healthcare provider about the risk of tendon rupture with continued use of a fluoroquinolone and whether you should be prescribed a different type of antibiotic to treat your infection.
Tell your doctor about other medicines that you take and other medical conditions that you have. Some medicines may interact with a fluoroquinolone and cause serious side effects. Also, some medical conditions may make you more likely to have a serious side effect when you take a fluoroquinolone.
Fluoroquinolones, like any drug, have possible side effects associated with their use. Rarely, some side effects may be serious or even fatal; however, most of the risks are mild. Some of the most serious side effects include seizures, hallucinations, depression, heart rhythm changes (QTc prolongation and torsade de points), and intestine infection with diarrhea. Rarely, damage to the liver, kidneys or bone marrow, and changes to blood sugar may occur.
Fluoroquinolones are antimicrobials that are effective in treating infections caused by certain bacteria. They do not help to treat infections caused by viruses, such as a common cold or the flu.
A warning about the increased risk of tendinitis and tendon rupture in patients taking fluoroquinolones was previously added to the prescribing information for fluoroquinolones. However, FDA’s recent evaluation of the medical literature and the post-marketing adverse event reports submitted to the Adverse Events Reporting System (AERS) confirmed that serious reports of tendinitis and tendon rupture with the fluoroquinolones continue to be reported in similar or increased numbers.
Tendinitis and tendon rupture most frequently involves the Achilles tendon, and rupture of the Achilles tendon may require surgical repair. Tendinitis and tendon rupture in the rotator cuff (the shoulder), the hand, the biceps, and the thumb have also been reported. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is especially increased in patients over 60 years, in those concomitantly taking corticosteroid drugs, and in patients with kidney, heart or lung transplants. Tendon rupture can occur during or after completion of fluoroquinolone use; cases occurring up to several months after completion of therapy have been reported.
Tendon rupture is a serious adverse event that could potentially be prevented or reduced in frequency or severity by appropriate use of a fluoroquinolone, patient selection, and careful monitoring. Therefore, FDA is notifying the makers of the fluoroquinolones of the need to add a Boxed Warning to the prescribing information for fluoroquinolones to highlight and strengthen the existing warning about the increased risk of fluoroquinolone-associated tendinitis and tendon rupture. FDA is also notifying the makers of fluoroquinolones of the need to develop and distribute a Medication Guide to alert patients about these possible side effects.
*This notification was made under FDA’s new authority to require safety labeling changes and risk evaluation and mitigation strategies provided in Title IX of the FDA Amendments Act of 2007 (creating new sections 505(o)(4) and 505-1(a)(2) of the Federal Food, Drug, and Cosmetic Act).